Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 161, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 20, 2016, 12:14 AM EDT for Chesterfield County, Kershaw County, Lancaster County, South Carolina. It was in force for 76 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2016, 12:14 AM EDT (04:14 UTC)
- Expired
- Jul 20, 2016, 1:30 AM EDT
- In force
- 76 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Chesterfield County, SC, Kershaw County, SC, Lancaster County, SC
The radar
The Columbia radar (KCAE), 100 km from the middle of the area, began a volume at 04:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 1:24 AM EDT | TSTM WND DMG | 2 Sw Patrick, SC | CHESTERFIELD HIGHWAY DEPARTMENT REPORTED TREES BLOCKING THE ROADWAY ON OUSLEYDALE RD. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 70 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1201 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1646 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
102 WUUS52 KCAE 200414 SVRCAE SCC025-055-057-200530- /O.NEW.KCAE.SV.W.0161.160720T0414Z-160720T0530Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE COLUMBIA SC 1214 AM EDT WED JUL 20 2016 THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA... SOUTHEASTERN LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA... NORTHWESTERN CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA... * UNTIL 130 AM EDT * AT 1210 AM EDT...A SEVERE THUNDERSTORM WAS APPROACHING THE NORTH AND SOUTH CAROLINA BORDER AREA NEAR TRADESVILLE AND PAGELAND. THE STORM WAS MOVING SOUTHWARD NEAR 20 MPH. HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. * LOCATIONS IMPACTED INCLUDE... PAGELAND AND JEFFERSON. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3451 8061 3482 8059 3481 8025 3454 8005 TIME...MOT...LOC 0410Z 353DEG 16KT 3489 8047 HAIL...0.75IN WIND...60MPH $$
1 follow-up statement
839 WWUS52 KCAE 200454 SVSCAE SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1254 AM EDT WED JUL 20 2016 SCC025-055-057-200530- /O.CON.KCAE.SV.W.0161.000000T0000Z-160720T0530Z/ KERSHAW SC-LANCASTER SC-CHESTERFIELD SC- 1254 AM EDT WED JUL 20 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM EDT FOR NORTHEASTERN KERSHAW...SOUTHEASTERN LANCASTER AND NORTHWESTERN CHESTERFIELD COUNTIES... AT 1252 AM EDT...A LIKELY SEVERE THUNDERSTORM WAS LOCATED JUST EAST OF JEFFERSON. MOVEMENT WAS SOUTH AT 20 MPH AND TOWARD THE ANGELUS AND CAROLINA SANDHILLS NATIONAL WILDLIFE REFUGE. HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. LOCATIONS IMPACTED INCLUDE... ANGELUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3479 8059 3477 8022 3454 8005 3451 8061 TIME...MOT...LOC 0452Z 353DEG 16KT 3470 8044 HAIL...0.75IN WIND...60MPH $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 11:50 PM EDT, 24 minutes earlier.
Area forecast discussion, Jul 19, 11:50 PM EDT, 24 minutes before
Area Forecast Discussion National Weather Service Columbia SC 1150 PM EDT TUE JUL 19 2016 .SYNOPSIS... Weak pre-frontal troughing has moved into the area with a weakening cold front approaching from the north nearing the forecast area tonight. The diffuse front will be in the area Wednesday generating more thunderstorms. The remains of the front will slide south of the area Wednesday night...however with a warm and moist air mass over the region chances of afternoon and evening thunderstorms will continue. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... Strong short wave trough over the northeast coast SC. Stronger lift along the coast. Upper level flow remains difluent across the area with weak disturbances moving over the area in the near term. Air mass remains moderately unstable although negative CAPE developing. Outflow boundaries from convection primarily along the north coast SC has triggered storms into the Midlands. HRRR continues to indicate the possibility of pulse thunderstorms in the area overnight, mainly in the eastern half of the FA. Will continue chance of thunderstorms overnight mainly in the central Midlands and Pee Dee. Guidance minimum temperatures accepted. Patchy fog possible late tonight. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/... Surface frontal boundary in the area could be a focus for convection on Wednesday but the exact location of the front is uncertain as the GFS is quicker to push the front south through the region by 18z while the NAM is slower. The GFS is also more aggressive bringing drier air into the region from the north with precipitable water values down at or below 1.5 inches across much of the forecast area while the NAM has close to 2 inch precipitable water values. The other mitigating factor against convection is a shortwave will be crossing the region during the late morning hours and subsidence behind the shortwave may suppress convection. Due to the uncertainty in moisture profile and location of the frontal boundary will make only minor changes to the current forecast and lower pops a bit in the northern and western Midlands where confidence is higher that drier air will filter into the region and keep the chance pops going in the most favored area of the southeast Midlands and CSRA where moisture will be deeper and possibly interact with the front and shortwave energy. Temperatures expected to range from the lower to mid 90s northern Midlands to mid and upper 90s across the remainder of the forecast area. Lows should be in the lower to mid 70s with the cooler temperatures in the northern Midlands where drier airmass will reside. && .LONG TERM /THURSDAY THROUGH TUESDAY/... Little change in the thinking regarding the extended forecast with upper ridging building back over the region late week through the weekend with increasing temperatures back to around triple digits. Early in the period (Thu-Fri) the region will remain in the northerly 500mb flow between the upper ridge over the plains and the departing trough off the East Coast. There is the possibility for difficult to time shortwaves rotating around the periphery of the upper ridge to support convection but the atmosphere is relatively dry with precipitable water values slightly below normal around 1.5 inches and generally weak instability forecast. Will maintain slight chance for diurnal convection at this time with maybe low chance pops in the CSRA closer to some deeper moisture on Thursday and slight chance everywhere on Friday. The upper ridge builds eastward into the Mid-Atlantic and Carolinas over the weekend as 850mb temperatures warm to around +23C. Temperatures will be hot once again Sat/Sun with highs pushing at or above 100 degrees across the Midlands. Forecast instability is moderate both Sat/Sun but will be fighting the subsidence from the upper ridge overhead and with little upper forcing present...a surface trough would provide the only low level forcing for convection. Better low level moisture advects into the region by Sunday so will carry slightly higher pops compared to Saturday but generally staying in the slight chance to chance range over the weekend. Early next week there are mixed signals whether or not the upper ridge will begin to break down as the ECWMF suggests due to a digging trough over the upper midwest and Great Lakes region or if it will hold as the GFS suggests with that shortwave trough unable to push into the ridge and sliding east into New England. Will continue with a persistence forecast at this time until there is better consensus in that time period. Temperatures will remain above normal in the mid to upper 90s early next week. && .AVIATION /04Z WEDNESDAY THROUGH SUNDAY/... VFR conditions for the majority of the period...with restrictions possible in afternoon/evening thunderstorms and patchy morning fog. Additional scattered convection has developed across the Midlands associated with outflow boundaries from previous storms. Weak upper disturbances will continue moving through the eastern FA through the night. Radar trends and the HRRR support thunderstorms moving from NC into the eastern half of the FA. With high-low level moisture and some drying aloft...some fog possible this morning primarily near AGS/OGB terminals. EXTENDED AVIATION OUTLOOK...Restrictions possible in afternoon and evening convection Wednesday and Thursday...with lower chances Friday and Saturday. Potential for early morning fog/stratus...mainly AGS/OGB. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jul 19, 2:34 AM EDT, 21 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 234 AM EDT TUE JUL 19 2016 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-200715- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 234 AM EDT TUE JUL 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS THIS AFTERNOON AND TONIGHT COULD CONTAIN DAMAGING WIND. HEAVY RAIN WITH LOCALIZED FLOODING WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS WEDNESDAY COULD CONTAIN DAMAGING WIND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.
In the hours before
Local storm report, Jul 19, 7:31 PM EDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
731 PM EDT TUE JUL 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM TSTM WND DMG 2 S EVANS 33.48N 82.15W
07/19/2016 COLUMBIA GA BROADCAST MEDIA
WRDW-TV REPORTED TREES DOWN IN THE CRAWFORD
MILLS NEIGHBORHOOD IN GROVETOWN NEAR
BROOKWOOD ELEMENTARY SCHOOL, INCLUDING TREE
DOWN ON INTERSTATE 20 NEAR MILE MARKER 193
BLOCKING BOTH LANES OF EASTBOUND TRAFFIC.
TIME ESTIMATED BASED ON RADAR. .
&&
DCMLocal storm report, Jul 19, 7:39 PM EDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
739 PM EDT TUE JUL 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM TSTM WND DMG 2 S EVANS 33.48N 82.15W
07/19/2016 COLUMBIA GA BROADCAST MEDIA
...CORRECTED TIME... WRDW-TV REPORTED TREES
DOWN IN THE CRAWFORD MILLS NEIGHBORHOOD IN
GROVETOWN NEAR BROOKWOOD ELEMENTARY SCHOOL,
INCLUDING TREE DOWN ON INTERSTATE 20 NEAR
MILE MARKER 193 BLOCKING BOTH LANES OF
EASTBOUND TRAFFIC. TIME ESTIMATED BASED ON
RADAR. .
&&
DCMSpecial weather statement, Jul 19, 10:12 PM EDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1012 PM EDT TUE JUL 19 2016 SCZ030-035-036-041-200300- BARNWELL-ORANGEBURG-BAMBERG-AIKEN- 1012 PM EDT TUE JUL 19 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ORANGEBURG... NORTHEASTERN BARNWELL...NORTHWESTERN BAMBERG AND EAST CENTRAL AIKEN COUNTIES... AT 1011 PM EDT...A STRONG THUNDERSTORM WAS 11 MILES NORTHEAST OF BLACKVILLE...OR 12 MILES NORTH OF DENMARK. THE STORM WAS NEARLY STATIONARY. WIND GUSTS OF 35 TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... NORTH...SPRINGFIELD...NEESES...NORWAY AND LIVINGSTON. FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 3343 8098 3338 8119 3354 8134 3368 8106 TIME...MOT...LOC 0211Z 142DEG 1KT 3350 8116 AWP
Local storm report, Jul 19, 11:27 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1127 PM EDT TUE JUL 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM HAIL SPRINGFIELD 33.50N 81.27W
07/19/2016 E1.75 INCH ORANGEBURG SC COUNTY OFFICIAL
GOLF BALL SIZED HAIL ON EDISTO ST IN
SPRINGFIELD.
&&
DCMLocal storm report, Jul 19, 11:28 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1128 PM EDT TUE JUL 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM TSTM WND DMG 1 ESE SPRINGFIELD 33.49N 81.27W
07/19/2016 ORANGEBURG SC COUNTY OFFICIAL
NUMEROUS TREES DOWN NEAR SPRINGFIELD NEAR
THE INTERSECTION OF SC HWY 3 AND SC HWY 4
NEAR THE FLEA MARKET.
&&
DCMSpecial weather statement, Jul 19, 11:30 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1130 PM EDT TUE JUL 19 2016 SCZ030-035-036-200430- BARNWELL-ORANGEBURG-AIKEN- 1130 PM EDT TUE JUL 19 2016 ...A STRONG THUNDERSTORM WILL AFFECT WESTERN ORANGEBURG...NORTH CENTRAL BARNWELL AND CENTRAL AIKEN COUNTIES... AT 1130 PM EDT...A STRONG THUNDERSTORM WAS 8 MILES NORTH OF WILLISTON...OR 18 MILES EAST OF AIKEN...MOVING SOUTHWEST AT 10 MPH. WIND GUSTS OF 35 TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... AIKEN...WILLISTON...NEW ELLENTON...SPRINGFIELD...SALLEY...PERRY AND WINDSOR. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3363 8131 3345 8128 3330 8166 3364 8172 TIME...MOT...LOC 0330Z 070DEG 7KT 3352 8140 AWP
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 10:12 PM EDT | Special Weather Statement | CAE | Orangeburg | 48 min |
| Jul 19, 10:30 PM EDT | Areal Flood Advisory | CAE | Orangeburg | 60 min |
| Jul 19, 10:33 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Orangeburg | 57 min |
| Jul 19, 11:30 PM EDT | Special Weather Statement | CAE | Aiken | 60 min |
| Jul 20, 3:59 PM EDT | Special Weather Statement | CAE | Marlboro | 16 min |
| Jul 20, 4:10 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 35 min |
| Jul 20, 4:59 PM EDT | Severe Thunderstorm Warning | CAE | Barnwell | 37 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.